A case of type 2 amiodarone-induced thyrotoxicosis

Authors

DOI:

https://doi.org/10.14739/2310-1210.2024.3.292125

Keywords:

iodine-induced thyrotoxicosis, iodine transport, amiodarone, thyrostatics, glucocorticoids

Abstract

Iodine-induced thyrotoxicosis (IIT) is an abnormal function of the thyroid gland towards increasing caused by excessive iodine intakes of the body. The main reasons for the development of IIT are effects of increased amounts of iodine in people with long-standing iodine deficiency, medical procedures with exposure to radiographic iodinated contrast media as well as long-term treatment with iodine-containing drugs, primarily amiodarone.

Aim: to describe an original practical case of the type 2 amiodarone-induced thyrotoxicosis development, to analyze the peculiarities of its clinical manifestations, to evaluate the possibilities for pharmacological correction of thyropathy, and to show the importance of the thyroid gland function systematic monitoring to prevent amiodarone-associated thyroid complications on the example of a particular patient taking antiarrhythmic therapy for a long time.

A 71-year-old patient S. was on inpatient treatment in the Endocrinology Department of MNE “Zaporizhzhia Regional Clinical Hospital” ZRC with diagnosed thyrotoxicosis based on complaints, laboratory and instrumental examinations, which was probably caused by long-term amiodarone treatment. A vitally important situation for the patient was the compression of mediastinal organs of unspecified genesis, which significantly complicated swallowing in the first place and impaired food passage into the stomach. Additional examinations using imaging methods were contraindicated due to thyrotoxicosis, since iodine-containing contrast agents could not be used. Surgical decompression of mediastinal organs was also not considered due to the presence of concomitant pathology which greatly increased the operative risk.

Treatment of thyrotoxicosis with the use of thyrostatic drugs in dynamics did not result in a significant decrease in serum levels of thyroid hormones. It was decided to prescribe glucocorticoids. The patient started prednisolone therapy at a dose of 30 mg per day. A week later, positive dynamics were obtained as a reduction in compression phenomena. The patient began to swallow normally and take food independently. According to the treatment regimen, the dose of prednisolone and methimazole was gradually reduced to maintenance. On the 17th day of hospital stay, the patient was discharged for further treatment in an outpatient setting.

After 4 months, the patient was examined by an endocrinologist. A palpable decrease in the thyroid gland size was noted. There were no objective signs of thyrotoxicosis. Based on laboratory tests, TSH was 1.28 μIU/ml (0.38–4.31 μIU/ml), free T4 was 15.52 ng/dL (0.82–1.63 ng/dL). The patient was capable of eating independently and did not complain of swallowing disorders or other clinical manifestations of mediastinal compression. He continued to take prednisolone at a dose of 5 mg per day, tyrosol 5 mg per day.

Conclusions. Thus, the paper has described and analyzed the clinical case of the patient with type 2 amiodarone-induced thyrotoxicosis. Findings have indicated that cessation of amiodarone and management with glucocorticoids in view of ineffective thyrostatic treatment resulted in positive response to therapy of thyropathy in the patient. The importance of routine thyroid function monitoring to prevent amiodarone-induced thyroid complications of long-term antiarrhythmic therapy has also been shown.

Author Biographies

O. O. Soloviuk, Zaporizhzhia State Medical and Pharmaceutical University, Ukraine

MD, PhD, Associate Professor of the Department of Internal Diseases 1

R. L. Kulynych, Zaporizhzhia State Medical and Pharmaceutical University, Ukraine

MD, PhD, Associate Professor of the Department of Internal Diseases 3

O. A. Soloviuk, MNE “Zaporizhzhia Regional Clinical Hospital” ZRC, Ukraine

MD, PhD

References

Hamilton D, Sr Nandkeolyar S, Lan H, Desai P, Evans J, Hauschild C, et al. Amiodarone: A Comprehensive Guide for Clinicians. Am J Cardiovasc Drugs. 2020;20(6):549-58. doi: https://doi.org/10.1007/s40256-020-00401-5

Wolff J, Chaikoff IL. Plasma inorganic iodide as a homeostatic regulator of thyroid function. J Biol Chem. 1948;174(2):555-64

He QY, Yu XY, Xiao Z, Sun X, Zhu WF, Yi XQ, et al. Comparison of the Efficacy of Danhong Injections at Different Time-points During the Perioperative Period of Acute Myocardial Infarction: A Systematic Review and Meta-analysis of Randomized Controlled Trials. Front Pharmacol. 2021;12:643446. doi: https://doi.org/10.3389/fphar.2021.643446

Ross DS, Burch HB, Cooper DS, Greenlee MC, Laurberg P, Maia AL, et al. 2016 American Thyroid Association Guidelines for Diagnosis and Management of Hyperthyroidism and Other Causes of Thyrotoxicosis. Thyroid. 2016;26(10):1343-421. doi: https://doi.org/10.1089/thy.2016.0229

Maqdasy S, Benichou T, Dallel S, Roche B, Desbiez F, Montanier N, et al. Issues in amiodarone-induced thyrotoxicosis: Update and review of the literature. Ann Endocrinol (Paris). 2019;80(1):54-60. doi: https://doi.org/10.1016/j.ando.2018.05.001

Bogazzi F, Bartalena L, Dell'Unto E, Tomisti L, Rossi G, Pepe P, et al. Proportion of type 1 and type 2 amiodarone-induced thyrotoxicosis has changed over a 27-year period in Italy. Clin Endocrinol (Oxf). 2007;67(4):533-7. doi: https://doi.org/10.1111/j.1365-2265.2007.02920.x

Schubert L, Bricaire L, Groussin L. Amiodarone-induced thyrotoxicosis. Ann Endocrinol (Paris). 2021;82(3-4):163-6. doi: https://doi.org/10.1016/j.ando.2020.04.009

Piscopo N, Soler SF, Mifsud S, Vella S. Type 2 amiodarone-induced thyrotoxicosis in a patient with positive thyroid-stimulating hormone-receptor antibodies. Br J Hosp Med (Lond). 2023;84(2):1-3. doi: https://doi.org/10.12968/hmed.2022.0402

Ylli D, Wartofsky L, Burman KD. Evaluation and Treatment of Amiodarone-Induced Thyroid Disorders. J Clin Endocrinol Metab. 2021;106(1):226-36. doi: https://doi.org/10.1210/clinem/dgaa686

Portelli D, Mifsud S, Abela A, Fava S. Amiodarone-induced type 2 thyrotoxicosis. BMJ Case Rep. 2021;14(1):e238145. doi: https://doi.org/10.1136/bcr-2020-238145

Published

2024-05-31

How to Cite

1.
Soloviuk OO, Kulynych RL, Soloviuk OA. A case of type 2 amiodarone-induced thyrotoxicosis. Zaporozhye Medical Journal [Internet]. 2024May31 [cited 2024Jul.25];26(3):254-7. Available from: http://zmj.zsmu.edu.ua/article/view/292125